Hail, Hitchcock
- When
- April 12, 5:08 PM CST
- Where
- Hitchcock County, Stratton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -101.230
A line of strong to severe thunderstorms developed during the evening hours and moved east across southern Nebraska and northern Kansas. Hail up to tennis ball size, wind gusts to 70 mph and a brief tornado were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of strong to severe thunderstorms developed during the evening hours and moved east across southern Nebraska and northern Kansas. Hail up to tennis ball size, wind gusts to 70 mph and a brief tornado were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 12, 2:28 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT THU APR 12 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 228 PM MDT THU APR 12 2012 TONIGHT...THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS AS THE DRY LINE MOVES EASTWARD...AND SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THE MAIN THREATS WILL BE TORNADOES AND LARGE HAIL. STORM MOTION SHOULD BE TO THE NORTHEAST NEAR 35 MPH. A LOW LEVEL JET WILL STRENGTHEN DURING THE EARLY EVENING...INCREASING LOW LEVEL WIND SHEAR OVER THE EASTERN PORTION OF THE AREA. THIS WIND SHEAR WILL AID STORM FORMATION INTO THE EVENING. BY 06Z...THE POTENTIAL FOR THUNDERSTORMS SHOULD BE LIMITED TO THE EXTREME NORTHEASTERN PORTION OF THE AREA...AND THE ATMOSPHERE SHOULD BECOME INCREASINGLY CAPPED IN THE 04-06Z TIME FRAME. FRIDAY-FRIDAY NIGHT...THERE IS SOME INDICATION BY NAM/MET THAT FOG MAY DEVELOP EARLY FRIDAY MORNING ACROSS THE NE PART OF THE CWA. MODEL SOUNDINGS SHOW QUITE A BIT OF DRYING OCCURRING IN THE BL ACROSS THE AREA WITH WEST WINDS...SO I LEFT MENTION OUT. SHORTWAVE RIDGE EXPECTED TO REMAIN IN PLACE OVER CWA FRIDAY/FRIDAY NIGHT WITH LARGE SCALE SUBSIDENCE IN PLACE. BROAD LARGE SCALE TROUGH WILL REMAIN ACROSS THE WESTERN US...WITH WEAK SHORTWAVE TROUGHS MOVING ALONG THE EASTERN EDGE INTO THE CENTRAL ROCKIES. MAIN EFFECT FRIDAY AND FRIDAY NIGHT WILL BE TO BRING HIGH CLOUDS ACROSS THE AREA. MILD HIGH TEMPS IN THE UPPER 60S/LOW 70S EXPECTED FROM THE WEST TO THE EAST...POSSIBLY MID/UPPER 70S IN NORTON/GRAHAM COUNTIES. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 228 PM MDT THU APR 12 2012 SATURDAY-SUNDAY NIGHT...LIFT/MOISTURE BEGINS TO MOVE INTO THE NW PART OF THE CWA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT FROM AS THE LARGE SCALE TROUGH FINALLY BEGINS TO SHIFT EAST TOWARDS THE FOUR CORNERS REGION. I ADDED SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS BEGINNING SATURDAY AFTERNOON IN THE FAR NW CWA...WITH INCREASING CHANCES THROUGH THE EVENING/OVERNIGHT PERIOD SPREADING EAST INTO THE REST OF THE CWA. GUIDANCE IS IN GOOD AGREEMENT ON STRONG/CLOSED H7/H5 UPPER LOW MOVING DIRECTLY OVER CWA...WITH GOOD LIFT/MOISTURE ACROSS THE NW HALF OF THE CWA THROUGH SUNDAY NIGHT. I INCREASED POPS ACROSS THE CWA...WITH LIKELY POPS LIMITED ACROSS THE NW. A STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS THE CWA BY LATE SUNDAY AFTERNOON...WITH COOLING TEMPERATURES THROUGH THE DAY. MODELS SHOW ELEVATED INSTABILITY ASSOCIATED WITH THE UPPER LOW ACROSS THE CWA AHEAD OF THE COLD FRONT...SO I LEFT THUNDERSTORM MENTION THROUGH THE DAY SUNDAY AFTERNOON. MODEL SOUNDINGS WOULD INDICATE PRECIP POSSIBLY CHANGING OVER TO SNOW AS EARLY AS SUNDAY EVENING ACROSS EASTERN COLORADO AS COLD AIR MOVES INTO THE AREA...AND THEN FURTHER EAST INTO THE CWA AFTER MIDNIGHT. I KEPT RAIN/SNOW MIX MENTION FOR NOW ACROSS THE WESTERN CWA...WITH BEST CHANCE FOR ALL SNOW LIMITED TO EASTERN COLORADO AFTER MIDNIGHT. PRECIP SHOULD TAPER OFF BY SUNRISE MONDAY AS UPPER LOW MOVES EAST. ANOTHER CONCERN WORTH MENTIONING WITH THIS SYSTEM WILL BE THE POTENTIAL FOR VERY STRONG WINDS TO DEVELOP SUNDAY AFTERNOON/EVENING BEHIND THE COLD FRONT. PRESSURE RISES 5-9MB ADVERTISED BY GFS/ECMWF AND H85 WINDS 45-50KT WOULD SUPPORT POTENTIAL FOR ADVISORY...POSSIBLY WARNING CRITERIA WINDS DEEPENING ON MIXING. I I INCREASED WINDS TO 25-27KT SUSTAINED AS A STARTING POINT TO STAY WITHIN COLLABORATION. THIS WILL LIKELY NEED TO BE INCREASED AS WE GET CLOSER AND GET A BETTER HANDLE ON HOW THESE WINDS WILL PLAY OUT. MONDAY-THURSDAY...NOT A LOT OF AGREEMENT IN HOW THE LARGE SCALE PATTERN EVOLVES BEHIND THE DEPARTING UPPER TROUGH EARLY NEXT WEEK. HOWEVER WITH SOLUTIONS RANGING FROM EITHER RIDGING OVER THE CENTRAL US...TO A W/NW ZONAL PATTERN...DRY CONDITIONS AND MILD TEMPERATURES SHOULD PREVAIL. WITH THIS IN MIND I KEPT THE FORECAST DRY THROUGH THE EXTENDED PERIODS...AND SHOWED A WARMING TREND. THE WEEK STARTS OFF WITH NEAR SEASONAL HIGHS MONDAY IN THE UPPER 50S/NEAR 60...ENDING THE FORECAST PERIOD ON THURSDAY WITH HIGHS 15-20F ABOVE NORMAL IN THE UPPER 70S/NEAR 80. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1145 AM MDT THU APR 12 2012 COMPLICATED SET OF TAFS. INITIAL PROBLEM WILL BE CEILING AND VISIBILITY RESTRICTIONS...MAINLY AT KMCK...DUE TO FOG AND STRATUS FOLLOWED BY THE CHANCE OF THUNDERSTORMS. THE CLOUD LAYER HAS RISEN TO VFR AND IS BEGINNING TO SCATTER OUT AT KGLD. KMCK WILL HAVE LIFR TO IFR INITIALLY AND EXPECT IT TO RISE TO MVFR BY 21Z. IT IS POSSIBLE THAT THIS IMPROVEMENT COULD BE A LITTLE SLOWER. FOR LATER THIS AFTERNOON AND THIS EVENING EXPECT THUNDERSTORMS TO DEVELOP IN THE WESTERN PORTION OF THE AREA. INITIAL DEVELOPMENT WILL BE VERY CLOSE TO KGLD AND AT THIS TIME EXPECT IT TO BE JUST EAST OF KGLD WITH THE THUNDERSTORM THREAT TO END BY MID EVENING. SO CHOSE TO ONLY GO WITH VCTS THERE. ONCE KMCK IMPROVES TO MVFR IT SHOULD STAY THAT WAY UNTIL EARLY THIS EVENING WHEN THE THUNDERSTORM THREAT WILL INCREASE. SINCE TIME OF THUNDERSTORMS IS NOT UNTIL AFTER 00Z...ALSO CHOSE TO HANDLE THUNDERSTORMS WITH VCTS. WILL BE WATCHING TRENDS TO FURTHER REFINE THUNDERSTORM FORECAST FOR BOTH SITES. IFR TO MVFR CONDITIONS WILL STILL BE POSSIBLE AT KMCK UNTIL AFTER 06Z WHEN STRONGER WEST WINDS MOVE IN. && .FIRE WEATHER... ISSUED AT 228 PM MDT THU APR 12 2012 LOW RH VALUES BETWEEN 15-20 PERCENT ARE EXPECTED WEST OF A LINE FROM TRENTON NEBRASKA TO LEOTI KANSAS. WHILE GUSTY WINDS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON...I AM NOT CONFIDENT THAT WE WILL SEE WINDS WITHIN RED FLAG CRITERIA FOR THE NECESSARY 3 HOURS...SO NO RFW IS PLANNED AT THIS POINT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...CJS/DR LONG TERM...DR AVIATION...BULLER FIRE WEATHER...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 258 PM MDT THU APR 12 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 258 PM MDT THU APR 12 2012 /358 PM CDT THU APR 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER IS EXPECTED ACROSS MOST OF THE TRI-STATE AREA THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS SHOULD DEVELOP NEAR THE KANSAS AND COLORADO BORDER THIS AFTERNOON AND SPREAD EASTWARD THROUGH THE EVENING. SUPERCELL THUNDERSTORMS ARE POSSIBLE AND WILL BE CAPABLE OF PRODUCING TORNADOES AND VERY LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE CONDITIONS MAY BE POSSIBLE FRIDAY AFTERNOON WEST OF A LINE FROM TRENTON NEBRASKA TO LEOTI KANSAS...WITH LOW RELATIVE HUMIDITIES AND GUSTY WINDS EXPECTED. ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH AND SUNDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. CJS/DR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT THU APR 12 2012
KSZ002-NEZ080-122330-
HITCHCOCK-RAWLINS-
557 PM CDT THU APR 12 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF BEARDSLEY...MOVING NORTHEAST AT
30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4025 10093 3977 10126 3982 10141 3998 10141
4000 10140 4001 10132 4016 10133 4036 10123
TIME...MOT...LOC 2258Z 204DEG 27KT 3998 10127
LOCKHARTThe Goodland radar (KGLD), 96 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Observer reported hail covering the ground.
Spotter reported the hail appeared elongated in shape.
Chaser reported a 30-second tornado over open fields.
Peak wind gusts were estimated at 60 mph.
Peak winds were estimated at 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366670, 366671, 366672, 366673, 366674, 366677, 366679, 366675, 366680, 366681, 366682, 366676.